Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 33, NWS Shreveport, LA

March 2, 2012Lincoln Parish, Ouachita Parish, Union Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 2, 2012, 2:54 PM CST for Lincoln Parish, Ouachita Parish, Union Parish, Louisiana. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2012, 2:54 PM CST (20:54 UTC)
Expired
Mar 2, 2012, 3:45 PM CST
In force
51 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Lincoln Parish, LA, Ouachita Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 167 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 3:00 PM CSTHAIL 1.255 Nw Downsville, LAHALF DOLLAR SIZED HAIL COVERING THE ROAD NEAR HWY 33
Mar 2, 3:07 PM CSTHAIL 0.751 N Downsville, LA
Mar 2, 3:20 PM CSTHAIL 19 Ese Farmerville, LAQUARTER SIZED HAIL REPORTED NEAR THE INTERSECTION OF HWY 2 AND 143

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 1:47 PM CSTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
2.5
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

105 
WUUS54 KSHV 022054
SVRSHV
LAC061-073-111-022200-
/O.NEW.KSHV.SV.W.0033.120302T2054Z-120302T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
254 PM CST FRI MAR 2 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN PARISH IN NORTH CENTRAL LOUISIANA...
  NORTHERN OUACHITA PARISH IN NORTH CENTRAL LOUISIANA...
  SOUTHERN UNION PARISH IN NORTH CENTRAL LOUISIANA...

* UNTIL 400 PM CST

* AT 254 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTHWEST OF FARMERVILLE...OR 9 MILES NORTHEAST OF RUSTON...
  AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STERLINGTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

HAIL UP TO THE SIZE OF GOLFBALLS HAS BEEN REPORTED NEAR VIENNA IN 
NORTHERN LINCOLN PARISH WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3265 9191 3255 9262 3272 9264 3287 9207
      3280 9205 3272 9206 3271 9204 3271 9197
      3267 9194 3267 9192 3266 9191
TIME...MOT...LOC 2054Z 257DEG 36KT 3266 9254

$$

15
2 follow-up statements
272 
WWUS54 KSHV 022112
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
312 PM CST FRI MAR 2 2012

LAC061-022120-
/O.CAN.KSHV.SV.W.0033.000000T0000Z-120302T2200Z/
LINCOLN LA-
312 PM CST FRI MAR 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN PARISH IS CANCELLED...

THE SEVERE THUNDERSTORM HAS EXITED EASTERN LINCOLN PARISH.

LAT...LON 3268 9196 3267 9194 3267 9192 3265 9191
      3259 9239 3277 9245 3287 9207 3280 9205
      3272 9206 3271 9205 3271 9204 3271 9197
TIME...MOT...LOC 2110Z 253DEG 40KT 3271 9232

$$

LAC073-111-022200-
/O.CON.KSHV.SV.W.0033.000000T0000Z-120302T2200Z/
UNION LA-OUACHITA LA-
312 PM CST FRI MAR 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR OUACHITA AND UNION PARISHES...

AT 312 PM CST...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR BAYOU D ARBONNE LAKE...OR 14 
MILES NORTHWEST OF CLAIBORNE...MOVING EAST AT 45 MPH. THIS STORM HAS 
SHOWN A GRADUAL WEAKENING TREND IN THE LAST FEW MINUTES...BUT MAY 
REINTENSIFY ONCE AGAIN. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKY
BRANCH...LOCH LOMON...LINVILLE...SPENCER...HAILE...DESHARD...
STERLINGTON...FAIRBANKS...GUTHRIE AND PERRYVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO THE SIZE OF HALF DOLLARS HAS BEEN REPORTED NEAR THE UNION 
AND LINCOLN PARISH LINE NORTH OF DOWNSVILLE WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE 
AND PROPERTY.

&&

LAT...LON 3268 9196 3267 9194 3267 9192 3265 9191
      3259 9239 3277 9245 3287 9207 3280 9205
      3272 9206 3271 9205 3271 9204 3271 9197
TIME...MOT...LOC 2110Z 253DEG 40KT 3271 9232

$$

15
129 
WWUS54 KSHV 022145
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 PM CST FRI MAR 2 2012

LAC073-111-022154-
/O.CAN.KSHV.SV.W.0033.000000T0000Z-120302T2200Z/
UNION LA-OUACHITA LA-
345 PM CST FRI MAR 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR OUACHITA AND UNION PARISHES IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE EARLIER WARNING HAS MOVED 
INTO CENTRAL MOREHOUSE PARISH. THUS...THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.

LAT...LON 3268 9196 3267 9194 3267 9192 3265 9191
      3259 9239 3277 9245 3287 9207 3280 9205
      3272 9206 3271 9205 3271 9204 3271 9197
TIME...MOT...LOC 2144Z 253DEG 40KT 3282 9189

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 2:13 PM CST, 41 minutes earlier.

Area forecast discussion, Mar 2, 2:13 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
213 PM CST FRI MAR 2 2012

.DISCUSSION...
FORECAST UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH 60. POPS
ALSO ADJUSTED TO COINCIDE WITH THE FRONT AND ASSOCIATED CONVECTION.
HIGH TEMPS IN FOLLOWING PRELIMS MAY HAVE ALREADY OCCURRED IN SOME LOCATIONS.

REGULAR ISSUE OF ZONES WILL BE SENT AROUND 330 PM.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82  45  65  37  76 /  10  10   0   0   0
MLU  84  46  64  38  72 /  40  30  10   0   0
DEQ  75  37  61  29  73 /  10   0   0   0   0
TXK  77  40  61  36  73 /  10  10   0   0   0
ELD  81  41  62  32  72 /  10  10   0   0   0
TYR  77  44  61  38  74 /  10   0   0   0   0
GGG  80  43  63  35  76 /  10  10   0   0   0
LFK  82  45  65  36  76 /  20  20  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

14
Hazardous weather outlook, Mar 2, 12:04 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 PM CST FRI MAR 2 2012

LAZ005-006-011>014-017>022-031200-
LINCOLN-UNION LA-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1204 PM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL BE MOVING INTO THE REGION THIS AFTERNOON.
SCATTERED THUNDERSTORMS...SOME STRONG TO SEVERE...WILL BE
POSSIBLE MAINLY ACROSS NORTHCENTRAL LOUISIANA. THE GREATEST RISK
WILL BE ALONG AND EAST OF A LINE FROM NEAR THE TOLEDO BEND
RESERVOIR TO NEAR COUSHATTA...RUSTON AND FARMERVILLE LOUISIANA.

HAIL AND DAMAGING WIND GUSTS WILL BE THE GREATEST THREAT FROM THE
THUNDERSTORM ACTIVITY. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ANOTHER STRONG STORM SYSTEM WILL EFFECT THE REGION LATE NEXT
WEEK WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER THIS AFTERNOON
INTO THE EARLY EVENING HOURS.

ARZ050-051-059>061-070>073-LAZ001>004-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-031200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1204 PM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS MAY BECOME QUITE STRONG EARLY THIS AFTERNOON
ACROSS DEEP EAST TEXAS...HOWEVER...THE GREATEST SEVERE WEATHER
THREAT WILL BE ACROSS NORTHCENTRAL LOUISIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A STRONG STORM SYSTEM WILL EFFECT THE REGION LATE NEXT WEEK WITH
THE POSSIBILITY OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED ACROSS THE REGION TODAY.

In the hours before

Local storm report, Mar 2, 2:18 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
218 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     1 N FARMERVILLE         32.79N 92.40W
03/02/2012                   UNION              LA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON CAMP ROAD NEAR FARMERVILLE

&&

19
Special weather statement, Mar 2, 2:27 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
227 PM CST FRI MAR 2 2012

TXZ152-153-166-022115-
NACOGDOCHES-SAN AUGUSTINE-SHELBY-
227 PM CST FRI MAR 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 315 PM CST...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES...SAN AUGUSTINE AND SHELBY...

INCLUDING THE FOLLOWING LOCATIONS...
     BLAND LAKE...CENTER...MARTINSVILLE...NEUVILLE...PATROON AND
     SHELBYVILLE...

AT 227 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM JUST EAST OF MARTINSVILLE...OR 13
MILES EAST OF NACOGDOCHES...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.

15
Local storm report, Mar 2, 2:41 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
241 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             7 SW DUBACH             32.63N 92.74W
03/02/2012  E1.00 INCH       LINCOLN            LA   PUBLIC

            QUARTER SIZED HAIL NEAR THE INTERSECTION OF HWY 151 AND
            146

&&

19
Local storm report, Mar 2, 2:45 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     MARION                  32.90N 92.24W
03/02/2012                   UNION              LA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN NEAR MARION

&&

19
Local storm report, Mar 2, 2:51 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
251 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 N VIENNA              32.64N 92.65W
03/02/2012  E1.75 INCH       LINCOLN            LA   LAW ENFORCEMENT

            GOLF BALL SIZED HAIL COMING DOWN IN SHEETS

&&

19
Local storm report, Mar 2, 2:53 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
253 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             2 NE FARMERVILLE        32.79N 92.38W
03/02/2012  E1.75 INCH       UNION              LA   LAW ENFORCEMENT

            GOLF BALL SIZED HAIL REPORTED ON SALEM ROAD NEAR
            FARMERVILLE

&&

19

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:12 AM CSTLake Wind AdvisorySHVBienville, Bossier, Caddo, Caldwell, Claiborne, De Soto and 11 more13 hr
Mar 2, 1:19 PM CSTSevere Thunderstorm WarningSHVClaiborne, Lincoln, Union56 min
Mar 2, 2:03 PM CSTSevere Thunderstorm WarningSHVUnion42 min
Mar 2, 2:18 PM CSTSevere Thunderstorm WarningSHVBienville, Claiborne, Lincoln42 min
Mar 2, 3:48 PM CSTSevere Thunderstorm WarningSHVDe Soto, Natchitoches, Red River42 min
Mar 2, 4:06 PM CSTSevere Thunderstorm WarningSHVNatchitoches, Sabine39 min
Mar 2, 4:22 PM CSTSevere Thunderstorm WarningSHVJackson, Natchitoches, Winn38 min
Mar 2, 4:43 PM CSTSevere Thunderstorm WarningSHVNatchitoches, Winn62 min
Mar 2, 4:58 PM CSTSevere Thunderstorm WarningSHVCaldwell, Jackson, Ouachita, Winn47 min
Mar 2, 5:37 PM CSTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle, Winn53 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.